Member Login | About | Contact
American Association of Oral and Maxillofacial Surgeons

News

Member Alert: Acetaminophen Prescription Combination Drug Products with more than 325 mg: FDA Statement - Recommendation to Discontinue Prescribing and Dispensing

January 15th, 2014

FDA is recommending health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325mg of acetaminophen per tablet, capsule or other dosage unit. There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury. Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant and death.

Cases of severe liver injury with acetaminophen have occurred in patients who:

  • took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period;
  • took more than one acetaminophen-containing product at the same time; or
  • drank alcohol while taking acetaminophen products.

When making individual dosing determinations, health care providers should always consider the amounts of both the acetaminophen and the opioid components in the prescription combination drug product.

The FDA also recommends that pharmacists who receive a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit contact the prescriber to discuss a product with a lower dose of acetaminophen. A two tablet or two capsule dose may still be prescribed, if appropriate. In that case, the total dose of acetaminophen would be 650 mg (the amount in two 325 mg dosage units).

Acetaminophen is also widely used as an over-the-counter (OTC) pain and fever medication, and is often combined with other ingredients, such as cough and cold ingredients. FDA will address OTC acetaminophen products in another regulatory action. Consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much.

Health care providers and pharmacists who have further questions are encouraged to contact the Division of Drug Information at 888.INFO.FDA (888-463-6332) or druginfo@fda.hhs.gov.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

[01/14/2014 - FDA Statement - FDA]
[Acetaminophen Information - FDA]